Alert archive / North Dakota / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Bismarck, ND

September 7, 202211 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 7, 2022, 2:42 AM MDT for 11 counties in North Dakota. It took effect at Sep 7, 2022, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2022, 2:42 AM MDT (08:42 UTC)
In effect from
Sep 7, 2022, 11:00 AM MDT
Expired
Sep 7, 2022, 5:46 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS83 KBIS 070842
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
342 AM CDT Wed Sep 7 2022

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

.Critical fire weather conditions are expected over western North
Dakota this afternoon and evening. Winds will be southerly up to
20 mph and gusting up to 35 mph, with a wind shift to
southwesterly late this afternoon. Minimum relative humidity will
be in the teens, dropping as low as 11 percent in the far
southwest. Any fires that ignite will spread rapidly in dry
fuels and become difficult to control or suppress.

NDZ001-009-017-018-031>033-040-041-043-044-072045-
/O.NEW.KBIS.FW.W.0002.220907T1700Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
342 AM CDT Wed Sep 7 2022 /242 AM MDT Wed Sep 7 2022/

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH
DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* WINDS...South up to 20 mph with gusts up to 35 mph. Winds will
  shift to southwesterly late in the afternoon. 

* RELATIVE HUMIDITY...As low as 11 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MEJ
5 follow-up statements
467 
WWUS83 KBIS 071140
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
640 AM CDT Wed Sep 7 2022

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

.Critical fire weather conditions are expected over western North
Dakota this afternoon and evening. Winds will be southerly up to
20 mph and gusting up to 35 mph, with a wind shift to
southwesterly late this afternoon. Minimum relative humidity will
be in the teens, dropping as low as 11 percent in the far
southwest. Any fires that ignite will spread rapidly in dry fuels
and become difficult to control or suppress.

NDZ001-009-017-018-031>033-040-041-043-044-072345-
/O.CON.KBIS.FW.W.0002.220907T1700Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
640 AM CDT Wed Sep 7 2022 /540 AM MDT Wed Sep 7 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH
DAKOTA...

* WINDS...South up to 20 mph with gusts up to 35 mph. Winds will
  shift to southwesterly late in the afternoon. 

* RELATIVE HUMIDITY...As low as 11 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MEJ
751 
WWUS83 KBIS 071437
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
937 AM CDT Wed Sep 7 2022

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

.Critical fire weather conditions are expected over western North
Dakota this afternoon and evening. Winds will be southerly up to
20 mph and gusting up to 35 mph, with a wind shift to
southwesterly late this afternoon. Minimum relative humidity will
be in the teens, dropping as low as 11 percent in the far
southwest. Any fires that ignite will spread rapidly in dry fuels
and become difficult to control or suppress.

NDZ001-009-017-018-031>033-040-041-043-044-080100-
/O.CON.KBIS.FW.W.0002.220907T1700Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
937 AM CDT Wed Sep 7 2022 /837 AM MDT Wed Sep 7 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA...

* WINDS...South 10 to 20 mph with gusts up to 35 mph. Winds will
  shift to southwesterly late in the afternoon.

* RELATIVE HUMIDITY...As low as 11 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
080 
WWUS83 KBIS 071743
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1243 PM CDT Wed Sep 7 2022

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

.Critical fire weather conditions are expected over western North
Dakota this afternoon and evening. Winds will be southerly up to
20 mph and gusting up to 35 mph, with a wind shift to
southwesterly late this afternoon. Minimum relative humidity will
be in the teens, dropping as low as 11 percent in the far
southwest. Any fires that ignite will spread rapidly in dry fuels
and become difficult to control or suppress.

NDZ001-009-017-018-031>033-040-041-043-044-080100-
/O.CON.KBIS.FW.W.0002.000000T0000Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1243 PM CDT Wed Sep 7 2022 /1143 AM MDT Wed Sep 7 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA...

* WINDS...South 10 to 20 mph with gusts up to 30 mph. Winds will
  shift to southwesterly late in the afternoon.

* RELATIVE HUMIDITY...As low as 15 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
427 
WWUS83 KBIS 071909
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
209 PM CDT Wed Sep 7 2022

...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

.Critical fire weather conditions are expected over western North
Dakota this afternoon and evening. Winds will be southerly up to
15 mph and gusting up to 25 mph, with a wind shift to 
southwesterly late this afternoon. Minimum relative humidity will 
be in the teens, dropping as low as 18 percent in the far 
southwest. Any fires that ignite will spread rapidly in dry fuels 
and become difficult to control or suppress.

NDZ001-009-017-018-031>033-040-041-043-044-080100-
/O.CON.KBIS.FW.W.0002.000000T0000Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
209 PM CDT Wed Sep 7 2022 /109 PM MDT Wed Sep 7 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA...

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
399 
WWUS83 KBIS 072346
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
646 PM CDT Wed Sep 7 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN NORTH DAKOTA...

.Although relative humidities remain low, the winds will remain
below critical fire weather criteria this evening. Thus the Red 
Flag Warning has been canceled.

NDZ001-009-017-018-031>033-040-041-043-044-080100-
/O.CAN.KBIS.FW.W.0002.000000T0000Z-220908T0100Z/
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
646 PM CDT Wed Sep 7 2022 /546 PM MDT Wed Sep 7 2022/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Although relative humidities remain low, the winds will remain
below critical fire weather criteria this evening. Thus the Red 
Flag Warning has been canceled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 6, 11:43 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 6, 11:43 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1243 AM CDT Wed Sep 7 2022

.UPDATE...
Issued at 1243 AM CDT Wed Sep 7 2022

Surface high pressure is centered over northeast North Dakota,
with clear skies and relatively light winds across the forecast
area. No changes needed with this update.

UPDATE Issued at 950 PM CDT Tue Sep 6 2022

Nothing weather-wise has changed since the last update. We did
expand the sky grids with smoke in them until 12z, the smoke
should stick through most of Wednesday.

UPDATE Issued at 630 PM CDT Tue Sep 6 2022

The smoke from wildfires continues to pollute the air, most if
not all the smoke is staying in the upper levels. Visibility
continues to be 10 miles, just a hazy sky appearance. The HRRR
smoke model has it continuing into Wednesday. No updates were
made.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM CDT Tue Sep 6 2022

The entrance of a cold front and smoke have brought cooler
temperatures to North Dakota.

Smoke from fires out west has moved into the region helping keep
temperatures a few degrees cooler. However, no visibility impacts
are expected from the smoke, just hazy skies. Temperatures will
range from the 70 to 80s this afternoon for the northern and
central parts of the state. While the southern portion of the
state will remain warm with high temperatures reaching the mid
90s. Tonight, lows will cool down into the 50s as surface high
pressure move through the eastern half of the state.

A strong high pressure system over the west will shift
northeastward displacing a low-level thermal ridge over eastern
Montana into central South Dakota. As a result temperatures are
forecast to reach 100 degrees over the southwest while the
northwest and south central could hit the upper 90s. The remainder
of the state is going to sit in the upper 80s to mid 90s.
Temperatures could be a few degrees cooler depending on the amount
of smoke lofted into the region.

A north south pressure gradient will bring breezy winds across
central and southeastern North Dakota tomorrow. This could lead to
near critical fire weather conditions for south central North
Dakota, however wind and relative humidity could be limiting
factors.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM CDT Tue Sep 6 2022

A pattern change and cooler weather is expected through the long
term.

An upper level trough over the Pacific Northwest is expected to
dampen ridging across the Western CONUS. As a result a pacific
cold front is expected to move through the region Thursday causing
temperatures to drop 10 to 15 degrees. Thursday's high
temperatures could range from the lower 70s over the northwest to
the 90s over the southeast. Thursday afternoon and evening
precipitation is possible (20-50%) along the front, mainly south
of I-94. Rain could linger through Friday as another shortwave
rounds the base of the broad trough moving through the region.
Friday's temperatures are forecast to sit in the 60s across the
region, 10 degrees below normal. Saturday morning temperatures
could drop into the upper 30s with potential frost for the
northwest. Sunday morning temperatures could drop into the mid 30s
for the southwest bringing another chance for frost. Cooler
temperatures will persist through the weekend as temperatures
remain below normal through Sunday. Weak ridging could build over
the Northern Plains early next week before an active pattern
brings multiple shortwaves into the region. It's beginning to feel
more like fall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1243 AM CDT Wed Sep 7 2022

VFR conditions at all terminals through the period. Smoke aloft
will continue through Wednesday, but visibility reductions are not
expected at this time. Winds will become breezy from the southeast
after 15Z before shifting to be more south to southwesterly.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Jones
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Jones
Hazardous weather outlook, Sep 6, 11:37 PM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1237 AM CDT Wed Sep 7 2022

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-080545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1237 AM CDT Wed Sep 7 2022 /1137 PM MDT Tue Sep 6 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-080545-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1237 AM CDT Wed Sep 7 2022 /1137 PM MDT Tue Sep 6 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

Nearby

Red Flag Warnings in North Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.